A mean-value lemma and applications
Bulletin de la Société Mathématique de France, Volume 129 (2001) no. 4, p. 505-542

We control the gap between the mean value of a function on a submanifold (or a point), and its mean value on any tube around the submanifold (in fact, we give the exact value of the second derivative of the gap). We apply this formula to obtain comparison theorems between eigenvalues of the Laplace-Beltrami operator, and then to compute the first three terms of the asymptotic time-expansion of a heat diffusion process on convex polyhedrons in euclidean spaces of arbitrary dimension. We also write explicit bounds for the remainder term of the above expansion, which hold for all values of time. The results of this paper have been announced, without proof, in [16].

On contrôle l'écart entre la valeur moyenne d'une fonction sur une sous-variété d'une variété riemannienne, et sa valeur moyenne sur un voisinage tubulaire autour de la sous-variété (on donne, en effet, la valeur exacte de la dérivée seconde de cet écart). On applique ensuite cette formule afin d'obtenir des théorèmes de comparaison pour les valeurs propres et les fonctions propres de l'opérateur de Laplace-Beltrami, et pour calculer les trois premiers termes du développement asymptotique relatif à un problème de diffusion de la chaleur sur les polyèdres convexes dans un espace euclidien de dimension quelconque. On donne enfin des bornes explicites des restes du développement susdit, qui sont valable pour toute valeur du temps. Les résultats de cet article ont été annoncés (sans démonstrations) dans [16].

DOI : https://doi.org/10.24033/bsmf.2406
Classification:  58J35,  58J50,  35P15
Keywords: distance function, eigenvalues of the Laplace operator, heat equation, asymptotic expansions
@article{BSMF_2001__129_4_505_0,
     author = {Savo, Alessandro},
     title = {A mean-value lemma and applications},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {129},
     number = {4},
     year = {2001},
     pages = {505-542},
     doi = {10.24033/bsmf.2406},
     zbl = {1024.58017},
     mrnumber = {1894148},
     language = {en},
     url = {http://www.numdam.org/item/BSMF_2001__129_4_505_0}
}
Savo, Alessandro. A mean-value lemma and applications. Bulletin de la Société Mathématique de France, Volume 129 (2001) no. 4, pp. 505-542. doi : 10.24033/bsmf.2406. http://www.numdam.org/item/BSMF_2001__129_4_505_0/

[1] M. Van Den Berg & P. Gilkey - « Heat content asymptotics for a Riemannian manifold with boundary », J. Funct. Anal. 120 (1994), p. 48-71. | MR 1262245 | Zbl 0809.53047

[2] M. Van Den Berg & P. Le Gall - « Mean curvature and the heat equation », Math. Z. 215 (1994), p. 437-464. | MR 1262526 | Zbl 0791.58089

[3] M. Van Den Berg & S. Srisatkunarajah - « Heat flow and brownian motion for a region in 2 with a polygonal boundary », Prob. Theory Rel. Fields 86 (1990), p. 41-52. | MR 1061947 | Zbl 0682.60067

[4] R. Bishop & R. Crittenden - Geometry of manifolds, Academic Press, New York, 1964. | MR 169148 | Zbl 0132.16003

[5] Y. D. Burago & V. A. Zalgaller - Geometric inequalities, A Series of Comprehensive Studies in Mathematics, vol. 285, Springer Verlag, 1988. | MR 936419 | Zbl 0633.53002

[6] S. Cheng - « Eigenvalue comparison theorems and its geometric applications », Math. Z. 142 (1975), p. 289-297. | MR 378001 | Zbl 0329.53035

[7] E. A. Coddington - An Introduction to Ordinary Differential Equations, Prentice-Hall, Englewood Cliffs, N. J., 1961. | MR 126573 | Zbl 0123.27301

[8] G. Courtois - « Comportement du spectre d'une variété riemannianne compacte sous perturbation topologique par excision d'un domaine », Thèse, Institut Fourier, Grenoble, 1987.

[9] H. Federer - Geometric measure theory, Springer Verlag, 1969. | MR 257325 | Zbl 0874.49001

[10] S. Gallot - « Inégalités isopérimetriques et analitiques sur les variétés riemanniennes », Astérisque 163-164 (1988), p. 31-91. | Zbl 0674.53001

[11] I. Gradshteyn & I. Ryzhik - Table of integrals, series and products, Academic Press, 1980. | MR 1398882 | Zbl 0521.33001

[12] E. Heintze & H. Karcher - « A general comparison theorem with applications to volume estimates for submanifolds », Ann. Sci. École Norm. Sup. 11 (1978), p. 451-470. | Numdam | MR 533065 | Zbl 0416.53027

[13] A. Kasue - « On a lower bound for the first eigenvalue of the Laplace operator on a Riemannian manifold », Ann. Sci. École Norm. Sup. 17 (1984), no. 1, p. 31-44. | Numdam | MR 744066 | Zbl 0553.53026

[14] S. Kobayashi - « On conjugate and cut-loci », Stud. Glob. Geom. and Analysis, Math. Ass. America (1967), p. 96-122. | MR 212737 | Zbl 0683.53043

[15] P. Li & S.-T. Yau - « Estimates of eigenvalues of a compact Riemannian manifold », Proc. Symp. Pure Math. 36 (1980), p. 205-239. | MR 573435 | Zbl 0441.58014

[16] A. Savo - « Une méthode de symétrization et quelques applications », C. R. Acad. Sci. Paris série I 322 (1996), p. 861-864. | MR 1390606 | Zbl 0853.46037

[17] -, « Uniform estimates and the whole asymptotic series of the heat content on manifolds », Geometriae Dedicata 73 (1998), p. 181-214. | MR 1652049 | Zbl 0949.58028

[18] B. Simon - Functional integration and quantum physics, Academic Press, New York, 1980. | MR 544188 | Zbl 0434.28013

[19] F. Treves - Topological vector spaces, distributions and kernels, Academic Press, New York-London, 1962. | MR 225131 | Zbl 0171.10402